Indiana, 2023Flash Flooding and Hail in Indiana, June 29, 2023
June 29, 2023 · NWS PAH · 10 events in 5 counties and zones
Two more rounds of severe thunderstorms occurred after the morning round. During the mid-afternoon hours, an organized squall line moved southward across southwest Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $79,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two more rounds of severe thunderstorms occurred after the morning round. During the mid-afternoon hours, an organized squall line moved southward across southwest Indiana. Isolated wind damage was reported, with gusts up to 70 mph at a few locations. During the early evening, a couple of isolated severe thunderstorms tracked southeast across southwest Indiana. These storms packed wind gusts up to 80 mph along with hail up to the size of quarters. The combination of the three rounds of severe storms resulted in rather widespread power outages across southwest Indiana. The storms occurred ahead of a southeastward moving cold front that extended from northern Illinois through central Missouri. A low amplitude 500 mb shortwave overspread parts of central Illinois and Indiana during the evening, accompanied by 60 to 70 knots of mid-level wind flow. The strong wind shear supported organized storm structures, including lines and elevated supercells. Even though earlier rounds of storms stabilized the atmosphere, a strengthening low-level jet favored regeneration of convection along and atop the outflow-cooled air.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 11:35 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 29, 11:35 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1235 PM CDT Thu Jun 29 2023
.SHORT TERM...(Today through Saturday night)
Issued at 318 AM CDT Thu Jun 29 2023
Interesting set up today with a high pressure dome aloft just to our
southwest. Expecting a couple of "ridge runner" shortwaves coming
across the ridge today that could bring two rounds of convection to
the area, one this morning and one this afternoon/evening. However,
this is a rather conditional set up mainly thanks to the rather warm
mid level temperatures in the 20 deg C range. We might stay capped
with temperatures this warm. If we manage to break the cap and
storms do go off, we're looking at a rather primed environment for
some large hail and damaging winds. We're looking at around 3,000
J/kg of MUCAPE, 35-40 kts of bulk shear, and steep low and mid level
lapse rates. SPC has northeast portions of the area in an Enhanced
risk for today. Some models show the potential for an organized MCS
to move through, but not putting as much faith in the CAMs currently
as they are struggling to initialize properly and to come to a
consensus on the convective outcome.
If we stay capped, and for areas that don't see any storms in
general, it will be a rather hot day with heat concerns. A Heat
Advisory and Excessive Heat Warning are in effect for portions of
the area. Should convection occur, the Heat Advisory might be pulled
because we might not make the criteria in those areas.
Friday will be rather similar in set up with the ridge still in
place aloft and another "ridge runner" rolling through bringing
possible convection to eastern portions of the CWA. Again there will
be heat concerns, and again areas that see convection may not be as
hot. Highs both days will be in the 90s to low 100s with overnight
lows in the 70s.
Saturday the ridge starts to break down as a larger shortwave moves
east from the Plains. Once again we will be hot, but the potential
for convection may mitigate some of the heat. There is also a cold
front associated with this system, but it appears to weaken
significantly by the time it reaches us. The lack of sfc wind shift
with the passage of the attendant front means there will be little
change to the hot and humid air mass in place.
.LONG TERM...(Sunday through Wednesday)
Issued at 318 AM CDT Thu Jun 29 2023
The upper level shortwave trof moves through Sunday into Monday and
then a more weak and zonal pattern takes over. This means we will
continue to have PoPs in the forecast through Monday (although
Monday's PoPs might be a tad overdone as the trof moves out and we
lose the primary forcing). Multiple small disturbances and pockets
of energy move through the patter in the coming days and keep PoPs
in the forecast each day. These look to be largely diurnally driven
chances and PoPs are the strongest in the afternoons. Heat also
continues this week but so far remains below criteria for headlines.
Highs remain in the 90s and overnight lows are in the upper 60s to
70s.
&&
.AVIATION...
Issued at 1235 PM CDT Thu Jun 29 2023
Thunderstorms over southwest Indiana and northwest Kentucky are
gradually ending from the northwest early this afternoon. A
period of dry weather is expected this afternoon, while another
thunderstorm complex moves east-southeast across central Illinois.
This complex could affect the kevv/kowb sites later this
afternoon, but the potential is too low to include in the tafs.
Areas of mvfr cigs have developed across southern Illinois,
southwest Indiana and northwest KY in association with the
rainfall from storms this morning. These lower clouds will
dissipate with loss of heating around sunset.
Most of tonight is expected to be mainly clear. There will be a
small potential for thunderstorms in the warmth and humidity, but
too low to mention in the tafs.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Friday for ILZ075-076-080>083-086-
087-090-091.
Heat Advisory from 11 AM to 8 PM CDT Friday for ILZ077-078.
Excessive Heat Warning until 8 PM CDT Friday for ILZ084-085-088-
089-092>094.
MO...Excessive Heat Warning until 8 PM CDT Friday for MOZ076-086-087-
100-107>112-114.
IN...Heat Advisory from 11 AM CDT /noon EDT/ to 8 PM CDT /9 PM EDT/
Friday for INZ081-082-085>088.
KY...Heat Advisory until 8 PM CDT Friday for KYZ007-010>013-017-022.
Heat Advisory from 11 AM to 8 PM CDT Friday for KYZ014>016-
018>021.
Excessive Heat Warning until 8 PM CDT Friday for KYZ001>006-008-
009.
&&
SHORT TERM...KC
LONG TERM...KC
AVIATION...MYHazardous weather outlook, Jun 29, 2:35 AM CST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Thu Jun 29 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Thu Jun 29 2023 /435 AM EDT Thu Jun 29 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance for strong to severe thunderstorms this morning
and again this afternoon and evening for portions of southeast
Illinois, southwest Indiana, and the Pennyrile region of western
Kentucky. The primary threats would be large hail and damaging
winds.
Dangerously high heat and humidity is forecast this afternoon.
Afternoon heat indices will peak from 105 to 115 in most areas.
Please refer to the Excessive Heat Warning and Heat Advisory
products for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Dangerously high heat and humidity is forecast through Friday
evening. Afternoon heat indices will peak from 105 to 115 in most
areas. Please refer to the Excessive Heat Warning and Heat
Advisory products for details. Hazardous levels of heat could
persist through Saturday, depending on the timing of showers and
storms.
There are chances of thunderstorms through Friday, followed by a
higher chance over the weekend. The potential exists for a few
strong to severe storms. The main hazards with storms over the
weekend will be lightning, locally heavy rain, isolated strong
winds, and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today over southeast Illinois,
southwest Indiana, and the Pennyrile region of western Kentucky.
In the hours before
Local storm report, Jun 29, 12:39 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
139 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM Tstm Wnd Dmg Grandview 37.94N 86.98W
06/29/2023 Spencer IN Emergency Mngr
Numerous trees snapped or uprooted in the
town of Grandview.
&&
SPLocal storm report, Jun 29, 1:03 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
203 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Rain 2 ESE Petersburg 38.48N 87.26W
06/29/2023 M4.05 inch Pike IN Public
Rainfall total so far today from Tempest
Personal Weather Station.
&&
SPLocal storm report, Jun 29, 1:04 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
204 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Rain 3 NE Henderson 37.87N 87.55W
06/29/2023 E3.27 inch Henderson KY Public
Rainfall total so far today at Tempest
Personal Weather Station.
&&
SPLocal storm report, Jun 29, 1:05 PM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
205 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Rain 1 W Central City 37.30N 87.15W
06/29/2023 M2.60 inch Muhlenberg KY Public
Rainfall total so far today at Tempest
Personal Weather Station.
&&
SPLocal storm report, Jun 29, 1:06 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
206 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM Rain 4 W Evansville 38.00N 87.62W
06/29/2023 M2.50 inch Vanderburgh IN Public
Rainfall total so far today at Tempest
Personal Weather Station.
&&
SPLocal storm report, Jun 29, 1:17 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
217 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM Tstm Wnd Dmg 2 ESE Tennyson 38.07N 87.08W
06/29/2023 Spencer IN Public
Horse Barn Destroyed. Time Estimated by
Radar.
&&
JGGEvent by event
6 thunderstorm wind, 2 flash flood, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Gibson
- When
- June 29, 1:50 PM CST
- Where
- Gibson County, Oakland City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -87.350
Numerous trees were down, and most of the town was without power.
Flash Flood, Pike
- When
- June 29, 3:14 PM EST to 5:00 PM EST
- Where
- Pike County, 2.82 mi S of Little to 1.8 mi S of Arthur
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.340, -87.310
Water was flowing over Highway 64 near the Gibson County line, east of Oakland City.
Thunderstorm Wind, Spencer
- When
- June 29, 2:15 PM CST
- Where
- Spencer County, Dale
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -86.980
Shingles were blown off a home. A tree was down on a truck.
Thunderstorm Wind, Warrick
- When
- June 29, 2:15 PM CST
- Where
- Warrick County, Lynnville
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -87.300
Trees were down on power lines. A 68 mph wind gust was measured.
Flash Flood, Gibson
- When
- June 29, 2:45 PM CST
- Where
- Gibson County, 1.38 mi S of King to 1.05 mi ESE of King
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.280, -87.570
Part of U.S. Highway 41 just south of the Toyota plant was under water. Several ditches were out of their banks.
Thunderstorm Wind, Warrick
- When
- June 29, 6:35 PM CST
- Where
- Warrick County, Boonville
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.050, -87.270
A greenhouse was damaged where a wind gust was measured at 68 mph.
Hail, Gibson
- When
- June 29, 6:44 PM CST
- Where
- Gibson County, Owensville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -87.680
Thunderstorm Wind, Vanderburgh
- When
- June 29, 6:54 PM CST
- Where
- Vanderburgh County, Darmstadt
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -87.580
A trained spotter measured a wind gust to 80 mph. Trees were uprooted and shingles were blown off.
Thunderstorm Wind, Vanderburgh
- When
- June 29, 7:06 PM CST
- Where
- Vanderburgh County, Evansville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -87.550
A maple tree was blown down, along with large limbs in the vicinity.
Hail, Warrick
- When
- June 29, 7:20 PM CST
- Where
- Warrick County, Newburgh
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.950, -87.420
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, June 29, 20232 injured · EF2 · 229 events
- Flash Flooding and Flood in Colorado, June 29 to 30, 20231 death · 5 injured · $79,000 · 2.5 in hail · 38 events
- Excessive Heat and Hail in Tennessee, June 29, 20231 death · $71,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Indiana, June 29, 20231 injured · $9.0 million · 1.75 in hail · 46 events
- Heat in Nevada, June 29, 20231 death · 1 event
- Flash Flooding in Maine, June 29, 2023$6.5 million · 7 events
- Hail and Damaging Winds in Michigan, June 29, 2023$450,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Indiana, June 29, 2023$296,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Kentucky, June 29 to 30, 2023$30,000 · 1.5 in hail · 36 events
- Damaging Winds in Illinois, June 29, 20232 injured · 104 kt wind · 33 events
- Hail and Damaging Winds in Illinois, June 29, 2023$30,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Kentucky, June 29, 2023$51,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099845, 1102478, 1099844, 1099846, 1102480, 1099847, 1099842, 1099848, 1099849, 1099843.